Fourier-cosine method for ruin probabilities. (English) Zbl 1305.91163

Summary: In theory, ruin probabilities in classical insurance risk models can be expressed in terms of an infinite sum of convolutions, but its inherent complexity makes efficient computation almost impossible. In contrast, Fourier transforms of convolutions could be evaluated in a far simpler manner. This feature aligns with the heuristic of the recently popular work by Fang and Oosterlee, in particular, they developed a numerical method based on Fourier transform for option pricing. We here promote their philosophy to ruin theory. In this paper, we not only introduce the Fourier-cosine method to ruin theory, which has \(O(n)\) computational complexity, but we also enhance the error bound for our case that are not immediate from [F. Fang and C. W. Oosterlee, SIAM J. Sci. Comput. 31, No. 2, 826–848 (2008; Zbl 1186.91214)]. We also suggest a robust method on estimation of ruin probabilities with respect to perturbation of the moments of both claim size and claim arrival distributions. Rearrangement inequality will also be adopted to amplify the Fourier-cosine method, resulting in an effective global estimation.


91B30 Risk theory, insurance (MSC2010)
42A10 Trigonometric approximation
60E10 Characteristic functions; other transforms
62P05 Applications of statistics to actuarial sciences and financial mathematics
91G20 Derivative securities (option pricing, hedging, etc.)


Zbl 1186.91214
Full Text: DOI


[1] Fang, F.; Oosterlee, C. W., A novel pricing method for European options based on Fourier-cosine series expansions, SIAM J. Sci. Comput., 31, 2, 826-848, (2009) · Zbl 1186.91214
[2] Fang, F.; Oosterlee, C. W., Pricing early-exercise and discrete barrier options by Fourier-cosine series expansions, Numer. Math., 114, 1, 27-62, (2009) · Zbl 1185.91176
[3] Fang, F.; Oosterlee, C. W., A Fourier-based valuation method for Bermudan and barrier options under heston’s model, SIAM J. Financial Math., 2, 1, 439-463, (2011) · Zbl 1236.65163
[4] Zhang, B.; Oosterlee, C., Efficient pricing of european-style Asian options under exponential Lévy processes based on Fourier cosine expansions, SIAM J. Financial Math., 4, 1, 399-426, (2013) · Zbl 1282.65023
[5] Asmussen, S., Ruin probabilities, (2010), World Scientific Singapore, Hackensack, NJ · Zbl 1247.91080
[6] Dickson, D. C.M.; Waters, H. R., The probability and severity of ruin in finite and infinite time, Astin Bull., 22, 2, 177-190, (1992)
[7] Dickson, D. C.M., Insurance risk and ruin, (2005), Cambridge University Press Cambridge, England, New York · Zbl 1060.91078
[8] Gerber, H. U., When does the surplus reach a given target?, Insurance Math. Econom., 9, 23, 115-119, (1990) · Zbl 0731.62153
[9] Gerber, H. U.; Goovaerts, M. J.; Kaas, R., On the probability and severity of ruin, Astin Bull., 17, 2, 151-163, (1987)
[10] M. Huzak, M. Perman, H. Šikić, Z. Vondraček, Ruin probabilities and decompositions for general perturbed risk processes (2004) 1378-1397 http://dx.doi.org/10.1214/105051604000000332. · Zbl 1061.60075
[11] Beekmen, J., A ruin function approximation, Trans. Soc. Actuaries, 21, 41-48, (1969)
[12] Grandell, J., Simple approximations of ruin probabilities, Insurance Math. Econom., 26, 23, 157-173, (2000) · Zbl 0986.62086
[13] Shimizu, Y., Edgeworth type expansion of ruin probability under Lévy risk processes in the small loading asymptotics, Scand. Actuar. J., 1-29, (2012)
[14] Boogaert, P.; De Waegenaere, A., Simulation of ruin probabilities, Insurance Math. Econom., 9, 23, 95-99, (1990) · Zbl 0717.62103
[15] Asmussen, S.; Biswanger, K., Simulation of ruin probabilities for subexponential claims, Astin Bull., 27, 2, 297-318, (1997)
[16] Coulibaly, I.; Lefèvre, C., On a simple quasi-Monte Carlo approach for classical ultimate ruin probabilities, Insurance Math. Econom., 42, 3, 935-942, (2008) · Zbl 1141.91497
[17] Albrecher, H.; Hipp, C.; Kortschak, D., Higher-order expansions for compound distributions and ruin probabilities with subexponential claims, Scand. Actuar. J., 2, 105-135, (2010) · Zbl 1224.91038
[18] Albrecher, H.; Avram, F.; Kortschak, D., On the efficient evaluation of ruin probabilities for completely monotone claim distributions, J. Comput. Appl. Math., 233, 10, 2724-2736, (2010) · Zbl 1201.91088
[19] Abate, J.; Whitt, W., The Fourier-series method for inverting transforms of probability distributions, Queueing Syst., 10, 5-87, (1992) · Zbl 0749.60013
[20] Hardy, G. H., Fourier series, (1950), University Press Cambridge, Godfrey Harold · Zbl 0037.05103
[21] Hewitt, E.; Hewitt, R., The Gibbs-wilbraham phenomenon: an episode in Fourier analysis, Arch. Hist. Exact Sci., 21, 2, 129-160, (1979) · Zbl 0424.42002
[22] Chernozhukov, V.; Fernández-Val, I.; Galichon, A., Rearranging edge-worthcornishfisher expansions, Economic Theory, 42, 2, 419-435, (2010) · Zbl 1183.91136
[23] Applebaum, D., Lévy processes and stochastic calculus, (2009), Cambridge University Press Cambridge, New York, UK · Zbl 1200.60001
[24] Boyd, J. P., Chebyshev and Fourier spectral methods, (2001), Dover Publications Mineola, NY · Zbl 0994.65128
[25] K.W. Chau, S.C.P. Yam, H. Yang, Fourier-cosine method for Gerber-Shiu function, Working paper. · Zbl 1314.91235
[26] Abate, J.; Valkó, P. P., Multi-precision Laplace transform inversion, Internat. J. Numer. Methods Engrg., 60, 5, 979-993, (2004) · Zbl 1059.65118
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.